Missouri, 2022

Hail and Damaging Winds in Missouri, May 15, 2022

May 15, 2022 · NWS LSX · 3 events in 2 counties and zones

As a cold front moved through the region, it triggered showers and storms. Some of the storms became severe with reports of damaging winds, large hail and a brief tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

As a cold front moved through the region, it triggered showers and storms. Some of the storms became severe with reports of damaging winds, large hail and a brief tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 15, 11:44 AM CST, 52 minutes earlier.

Area forecast discussion, May 15, 11:44 AM CST, 52 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1244 PM CDT Sun May 15 2022

.SHORT TERM...  (Through Late Monday Afternoon)
Issued at 407 AM CDT Sun May 15 2022

An upper-level trough is expected to gradually amplify as it
traverses the Central Plains into Midwest today, above a cold front
that will shift southward and be draped along/near I-70 by mid-
morning. The warm sector entrenching much of the CWA ahead of this
cold front early this morning has remained mostly characterized by
dewpoints in the low to mid-60s F and MUCAPE exceeding 1000 J/kg.
This nature of the warm sector and the latest HREF indicating higher
probabilities (50 to 70 percent) of SBCAPE exceeding 2000 J/kg this
afternoon than previous runs decreases previous concerns of moisture
and instability availability. In fact, many CAMs indicate pockets of
MLCAPE above 2000 J/kg being realized with this afternoon with some
heating beneath relatively steep mid-level lapse rates despite
possible anvil offshoot from upstream thunderstorms. Therefore,
concerns previously discussed regarding moisture availability and
instability have decreased.

However, there remains uncertainty in exactly how convection will
evolve today. CAMs continue to indicate that showers and
thunderstorms will continue developing across southern
NE/northwestern MO at the nose of a LLJ overrunning the cold front,
and then organize into one or more MCSs tracking generally southeast
through the morning into afternoon. The exact track of these MCSs
remains unclear, particularly how much of their motion will be
dominated by west-northwesterly deep layer flow vs. propagation more
sharply south-southeastward along a weak theta-e gradient across
southwestern MO. The latter would favor the MCSs missing the CWA to
the southwest but the former would favor the MCSs tracking along and
south of I-70. Regardless of the MCS tracks, additional showers and
thunderstorms should develop this afternoon/early evening
along/south of the cold front as surface moisture convergence
increases and ascent leading the upper-level trough arrives. An
arriving mid-level jet streak will cause deep layer wind shear
(mostly unidirectional) to also increase to above 30 kt through late
afternoon. This wind shear, combined with the aforementioned
instability should support at least a few strong to severe
thunderstorms across the CWA with a potential mixed mode of linear
bowing segments and splitting supercells. However, a more
concentrated threat for severe thunderstorms is possible if one of
the MCSs can track through the CWA. The main severe hazards will be
damaging winds and large hail, with any tornado threat remaining low
due to relatively high LCLs and lack of strong low-level wind shear
anticipated. The severe threat will be greatest from 17z to 01z (12
to 8 pm) along and south of I-70.

Some post-frontal showers will be possible through the first half of
tonight, but dry conditions are expected to return on Monday. Low-
level CAA tonight into the first half of Monday will also establish
a much more seasonable airmass across the Midwest with high temps in
the 70s F and dewpoints around 50 F.

Pfahler

.LONG TERM...  (Monday Night through Saturday)
Issued at 407 AM CDT Sun May 15 2022

Global model guidance are in agreement that upper-level flow across
the central CONUS will become quasi-zonal above a baroclinic zone
stretching across the Midwest. This flow is progged to be navigated
by a series of low-amplitude mid-level shortwave troughs, but model
guidance still differ in their depictions of the timing of these
features. There is loose consensus that the first shortwave trough
will traverse the region late Tuesday into early Wednesday,
accompanied by a northward advancement of the baroclinic zone as a
warm front through the CWA. Showers and elevated thunderstorms are
likely to the north of this warm front. An arriving EML plume and
increasing moisture could also support a strong to severe
thunderstorm with large hail during this time. A pattern that bears
monitoring for severe thunderstorms will continue Wednesday through
Friday as ascent from the passing shortwave troughs interact with a
moist and possibly unstable warm sector along and south of the
baroclinic zone oscillating and then likely pushing through as a
cold front around Friday. Temps during this timeframe are also
favored to warm to above average within the warm sector.

Pfahler

&&

.AVIATION...  (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1232 PM CDT Sun May 15 2022

Showers and a few rumbles of thunder will progress eastward across
the area through this evening. The cold front has just passed
through KJEF and is about to move through KSUS/KSTL. By 1900 UTC,
the boundary should be just south of KCPS. With frontal passage,
light/variable winds turn out of the north/northwest. Given the
frontal timing, have VCTS at KJEF just right at the beginning of
the TAF period as well as KCPS for a couple of hours this
afternoon. Thunder chances behind the front, while not negligible,
appear very low so kept mention out of KSUS/KCOU/KSTL.

After the threat for any rain moves out of the area this evening,
decreasing cloudiness along with light northwest winds are
expected.

Gosselin

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 15, 3:04 AM CST, 9 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
404 AM CDT Sun May 15 2022

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-160915-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
404 AM CDT Sun May 15 2022

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Thunderstorms are likely for portions of the area today. A few
thunderstorms could become strong to severe this afternoon and
evening along and south of I-70. The main hazards with severe
thunderstorms will be damaging winds and large hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a chance of thunderstorms for much of the region late
Tuesday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

Pfahler

The radar

The St Louis radar (KLSX), 70 km away, was scanning. The volume nearest the first event began at 18:38 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
May 15, 12:36 PM CST
Where
Franklin County, 1.48 mi SE of Elmont
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
38.218, -91.207

Thunderstorm winds blew down part of a large tree across Route 185 west of Sullivan.

Thunderstorm Wind, St. Francois

When
May 15, 1:15 PM CST
Where
St. Francois County, 1.98 mi NE of Bonne Terre
Measured
61 kt (70 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
37.942, -90.547

Thunderstorm winds blew down a power pole along Berry Road, about 3 miles north of Bonne Terre.

Hail, St. Francois

When
May 15, 1:32 PM CST
Where
St. Francois County, 0.36 mi NNW of Esther
Measured
1.75 in hail
Reported by
Social Media
Coordinates
37.855, -90.522

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2022Every state in 2022This day in weather historyWarnings in Missouri, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1024206, 1024209, 1024213.